Wednesday, May 14, 2014
#Cancer Journey - Mixed News from Latest Visit
What he focused on was my liver, but even then he was unclear. He compared the new scans to the scans made in November when I first went to the ER with complaints and was told it was 'just colitis'. He said he saw the liver tumors in those scans (medical malpractice suit, anyone??) and that they were larger in the new scans, but he didn't say by how much. My doctor said if it was just a few mm then it was nothing to worry about, but if more, then we'd need to make changes. So, she went to call the guy, but couldn't reach him, so she compared the new scans to the MRI we did prior to the liver biopsy and found that between then and now the liver tumors have doubled. That sounds bad, but that is from 1 cm to 2 cm, give or take a few mm. So not a huge change, but enough that the doctor wanted to change one of my medicines to a second-line medicine to see if that will work better.
Now this was a good thing, because the medicine she took me off of was Oxaliplatin. This medication had the potential to cause permanent nerve damage. It caused my hands and feet to cramp and spasm, and also gave me pins and needles in my hands, feet and lower legs. It made me super sensitive to cold. I couldn't even reach into the refrigerator without gloves, and I could not drink anything that was too cold. If I tried, it felt like broken glass sliding down my throat. This kept me away from some of my favorite things: popsicles! So, I was very very happy to be rid of that particular medication. The one added is known as CPT-11. It does have side effects, but they are mostly just more of the same. In fact, if you are interested in learning some of the side effects that people undergo through chemotherapy, www.healthline.com just put up a great educational piece about the side effects of chemotherapy, and you can learn more about them by following this link. Obviously not everyone has every side effect, nor will people that are on the same therapies even have the same side effects, but it's a great article and I encourage you to check it out.
The only new side effect I've experienced was extreme hot flashes and sweating. I mean extreme! I had to take off my headscarf; I was just too hot to keep it on! And sweating - wow, I was sweating like a horse. I soaked through two paper towels trying to wipe down my face and head. Fortunately it cleared up during the night and I had a fairly restful sleep.
So, that's where I'm at right now. I'll call up my doctor, probably tomorrow, and see if she managed to talk to the guy who read my scans to find out more information. I think next time I'm in the vicinity of St. Mary's I'll go ask for copies of the scans on CD-ROM or the actual film, whatever they will provide, so I can take them with me when the topics might come up. My doctor gave me a copy of the report yesterday, not that it will be very helpful for anything but a medical malpractice suit for them not picking up the tumors in that scan back in November... I'm still trying to drink two to three quarts of fluids every day to avoid dehydration. All in all I feel okay this week; last week I was not feeling very well at all, so I"m happy to have a good week. Thanks again to everyone for their support, encouragement, and well-wishes, be they prayers, good vibrations, long-distance hugs, what have you. It is all appreciated and much love to you all!